Skip to content
GERICLINICS

GeriQBank · Paper II · Q29

Serotonin Syndrome

Not rated7-mark answer
Chapter
Neurological Emergencies, Encephalopathies and Toxidromes
Years asked
Not recorded in the source
Frequency
No university frequency data for this paper yet

Detailed answer

Pro · free in beta
Attempt it firstOutline your answer as a 7-mark answer before revealing it — definition, causes, evaluation, management and the geriatric angle.Reveal answer

Answer

Textbook Core – 6 Points

1.

Definition. A predictable, dose-related toxic state caused by excess serotonergic activity at central and peripheral 5-HT receptors, chiefly 5-HT . It is not idiosyncratic — it follows starting or increasing a serotonergic 2A drug, or more commonly adding a second serotonergic agent. Onset is rapid: within 6–24 hours in most cases.

2.

Causative drugs. SSRIs, SNRIs, tricyclics, MAO inhibitors — including linezolid and methylene blue, trazodone, mirtazapine, tramadol, fentanyl, pethidine and dextromethorphan, triptans, ondansetron and metoclopramide, lithium, valproate, St John’s wort, amphetamines, and enzyme inhibitors that raise SSRI levels. In geriatric practice the two classic culprits are an SSRI plus tramadol and an SSRI plus linezolid.

3.

Clinical triad. (i) Neuromuscular hyperactivity — clonus (spontaneous, inducible and ocular), hyperreflexia, tremor and rigidity, all more marked in the LOWER limbs; (ii) autonomic instability — hyperthermia, tachycardia, hypertension, diaphoresis, mydriasis, flushing, and diarrhoea with hyperactive bowel sounds; (iii) altered mental state — agitation, anxiety, restlessness and confusion.

4.

Diagnosis — Hunter Serotonin Toxicity Criteria. In a patient on a serotonergic agent, the diagnosis is made if any one of the following is present: spontaneous clonus; inducible clonus with agitation or diaphoresis; ocular clonus with agitation or diaphoresis; tremor with hyperreflexia; or hypertonia with temperature above 38 °C plus ocular or inducible clonus — sensitivity 84%, specificity 97%. There is no confirmatory laboratory test; investigations (CK, renal function, electrolytes, coagulation, ABG, ECG) are for complications and mimics.

5.

Differential diagnosis. Neuroleptic malignant syndrome — slower onset over days, lead-pipe rigidity greater in the upper body, bradyreflexia, normal pupils, dopamine antagonist exposure; anticholinergic toxicity — dry skin, absent bowel sounds, normal reflexes; malignant hyperthermia (anaesthetic exposure); sympathomimetic toxicity; meningitis or encephalitis; thyroid storm; and alcohol or benzodiazepine withdrawal.

6.

Management. Stop all serotonergic drugs immediately — this alone resolves most cases within 24 hours. Supportive care is the mainstay: IV fluids, cardiac monitoring, and benzodiazepines (diazepam or lorazepam) for agitation, tremor and rigidity, which also lower temperature. Use active external cooling for hyperthermia and avoid antipyretics — the fever is muscular, not hypothalamic. Control blood pressure with short-acting agents (esmolol, nitroprusside); avoid bromocriptine, dantrolene and physical restraints. For severe or refractory cases give cyproheptadine, a 5-HT antagonist — 12 mg orally, then 2 mg every 2 hours. Temperature above 41.1 °C 2A requires intubation, sedation and non-depolarising neuromuscular paralysis.

Latest Update – 1 Point

7.

Prevention has become the focus, not new antidotes. The AGS Beers Criteria 2023 specifically flags the combination of an SSRI or SNRI with tramadol as a drug–drug interaction to avoid in older adults — both for serotonin toxicity and for the compounded risks of hyponatraemia, falls and fracture. Linezolid, a reversible monoamine oxidase inhibitor, now carries an explicit requirement for a formal serotonergic-drug review before prescription, an issue that arises frequently when treating MRSA or VRE infections in older inpatients already on an antidepressant. Electronic interaction alerts and structured deprescribing, rather than pharmacological rescue, are the current practice emphasis.

Examiner’s Tip — Verbatim Mark-Earning Lines

“Clonus is to serotonin syndrome what lead-pipe rigidity is to neuroleptic malignant syndrome.” “Rapid onset, lower-limb predominance, hyperreflexia, mydriasis and diarrhoea — serotonin syndrome.” “Do not give antipyretics — the hyperthermia is generated by muscle activity, not by the hypothalamic set point.” “The commonest cause in geriatric practice is an SSRI plus tramadol.”

How was your recall?

Rating marks the question complete. “Need another pass” also adds it to your bookmarks.

References

Spotted an error or something out of date?Report a problem with this page